Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

August 11, 2021Randolph County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 11, 2021, 7:55 AM EDT for Randolph County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 7:55 AM EDT (11:55 UTC)
Expired
Aug 11, 2021, 8:30 AM EDT
In force
35 min
Issued by
NWS Charleston, WV
Hail
0.00 in
Wind
30

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 187 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1123 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WWUS81 KRLX 111155
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
755 AM EDT Wed Aug 11 2021
 
WVZ525-526-111230-
Northwest Randolph WV-Southeast Randolph WV-
755 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Randolph
County through 830 AM EDT...

At 755 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dailey, or 8 miles south of Elkins, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Dailey, Beverly and Glady. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3875 7953 3869 7960 3866 7960 3867 7962
      3866 7963 3868 7963 3869 7966 3866 7969
      3869 7971 3868 7974 3872 7973 3874 7976
      3873 7979 3876 7991 3886 7991 3887 7951
      3884 7954 3883 7952 3881 7953 3879 7950
TIME...MOT...LOC 1155Z 275DEG 27KT 3881 7984 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

20

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 11, 6:25 AM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 11, 6:25 AM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
625 AM EDT Wed Aug 11 2021

.SYNOPSIS...
Upper level disturbances bring isolated/scattered showers and
storms through the work week, with the heat and humidity
continuing. A cold front arrives Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 520 AM Wednesday...

Outlook for today looks similar to that of yesterday with a
continuation of oppressive heat and humidity courtesy of S/SW
flow. Rossby wave situated to the north continues to have
embedded shortwaves pivot through, enhancing shower and storm
chances at times, which is currently the case across the
Southern Great Lakes and Upper Ohio Valley. Several showers and
storms have flared up within the last hour or two across
northern portions of the area.

The outlook for today will feature continued shower/storm
chances. Given the lack of confidence with what is progged by
the CAMs, opted to go with a general 40-50% PoP today across the
region. Anticipate an increase in showers and storms throughout
the morning as the shortwave passes to the north, with more
diurnally driven activity throughout the afternoon. Activity
should then dissipate as the evening progresses, leading to a
relatively quiet overnight, with valley fog possible in the
sheltered valleys of southern and eastern WV.

Portions of SE OH and N WV are under a marginal risk for severe
weather today, with the main threats being damaging wind gusts
and hail, as well as heavy downpours. Instability is progged to
be moderate to high (ML CAPE of 1500-3000 J/Kg) across much of
the region, so there is the potential for strong and a few
severe storms across the entirety of the area today. In
addition, with high PW values, the threat for isolated water
issues will be present with any slow moving thunderstorms or if
an area is impacted by multiple thunderstorms.

The final aspect for today will be high temperatures that
are progged to reach the low 90s at lower elevations. Went
middle of the road for highs today, as convection and where it
develops this afternoon will influence high temperatures.
Dewpoints in the low to mid 70s this afternoon will result in
heat indices in the mid 90s, to near 100, at lower elevations.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 230 AM Wednesday...

Models show the current pattern continuing through the work
week. This will keep above normal temperatures with humid
conditions. Afternoon heating will create showers and
thunderstorms each day, with some upper level disturbances also
providing forcing for some showers and thunderstorms at other
times of the day. Could see a few storms with damaging winds,
and possibly hail, both Thursday and Friday afternoon and
evening.

Do have some concerns that the heat index could meet advisory
criteria on Thursday afternoon. Some drier low level air may
limit cloud cover more than other days. This could allow for
temperatures to get a few degrees higher, with heat indices in
the lowlands possibly reaching above 100 for several hours. Will
need to keep a close eye on this situation.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 230 AM Wednesday...

A cold front will move into the area late Friday night or
Saturday as an upper level trough slides eastward. This trough
does not extend very far south however, so the front should
stall over or just south of the region.

The upper level trough will slide eastward late in the weekend
and into early next week, allowing for ridging aloft. This will
allow tropical storm Fred to slide northward out of the Gulf of
Mexico, pushing tropical moisture into the region for Monday
and Tuesday.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 624 AM Wednesday...

VFR conditions persist currently across most terminals, with isolated
to scattered showers and thunderstorms having developed within
the last few hours. Brief MVFR restrictions due to visibility
reductions will be possible with any heavier showers or
thunderstorms. The chance for shower/storms will then continue
through the rest of the day, then begin to dissipate as the
evening progresses, leading to a quiet finish for the remainder
of the TAF period. Patchy valley fog will be possible across
southern/eastern WV, possibly impacting EKN Thursday morning.

Winds today will increase to 5-10 kts out of the SW, with a few
gusts of 15-20 kts possible. Brief gusty winds will also be
possible with any thunderstorms. Winds tonight will be light out
of the S/SSW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: Shower/storm arrival times at terminals
could vary from the TAFs, with brief MVFR restrictions possible
under any heavier showers or thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    L    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
IFR restrictions possible in fog in the mountain valleys Friday
morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/04
NEAR TERM...04
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...04
Hazardous weather outlook, Aug 11, 3:44 AM EDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
344 AM EDT Wed Aug 11 2021

VAZ003-004-WVZ032>034-039-040-515>526-120745-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
344 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

A few of the stronger thunderstorms this afternoon and evening could
produce damaging winds and/or large hail.

Isolated water issues are also possible if thunderstorms hit the
same location multiple times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few of the stronger thunderstorms Thursday and Friday afternoon and
evening could produce damaging winds and/or large hail.

Isolated water issues are also possible Thursday and Friday if
thunderstorms hit the same location multiple times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
120745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
344 AM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

A few of the stronger thunderstorms this afternoon and evening could
produce damaging winds and/or large hail.

Isolated water issues are also possible if thunderstorms hit the
same location multiple times.

In addition, heat indices today will reach the middle 90s to around
100.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few of the stronger thunderstorms Thursday and Friday afternoon and
evening could produce damaging winds and/or large hail.

Isolated water issues are also possible Thursday and Friday if
thunderstorms hit the same location multiple times.

Heat indices on Thursday will reach into the upper 90s to lower
100s. A heat advisory may be necessary.

Heat indices on Friday will once again reach the upper 90s to lower
100s in a few spots.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 11, 7:55 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
755 AM EDT Wed Aug 11 2021

WVZ525-526-111230-
Northwest Randolph WV-Southeast Randolph WV-
755 AM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of central Randolph
County through 830 AM EDT...

At 755 AM EDT, Doppler radar was tracking a strong thunderstorm near
Dailey, or 8 miles south of Elkins, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dailey, Beverly and Glady.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3875 7953 3869 7960 3866 7960 3867 7962
      3866 7963 3868 7963 3869 7966 3866 7969
      3869 7971 3868 7974 3872 7973 3874 7976
      3873 7979 3876 7991 3886 7991 3887 7951
      3884 7954 3883 7952 3881 7953 3879 7950
TIME...MOT...LOC 1155Z 275DEG 27KT 3881 7984

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

20

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:39 AM EDTSpecial Weather StatementRLXBoone51 min
Aug 11, 8:51 AM EDTFlash Flood WarningRLXBoone, Kanawha5 hr
Aug 11, 9:57 AM EDTFlash Flood WarningRLXBoone, Logan, Raleigh, Wyoming3 hr
Aug 11, 10:04 AM EDTSpecial Weather StatementRLXClay, Nicholas41 min
Aug 11, 10:23 AM EDTSpecial Weather StatementRLXKanawha37 min
Aug 11, 11:38 AM EDTFlash Flood WarningRLXBraxton, Clay, Fayette, Nicholas3 hr
Aug 11, 12:33 PM EDTSpecial Weather StatementRLXPleasants, Ritchie27 min
Aug 11, 12:38 PM EDTSpecial Weather StatementRLXRandolph37 min
Aug 11, 1:47 PM EDTHeat AdvisoryRLXBoone, Braxton, Cabell, Calhoun, Clay, Doddridge and 17 more30 hr
Aug 11, 2:03 PM EDTSpecial Weather StatementRLXLincoln, Wayne27 min
Aug 11, 2:33 PM EDTSpecial Weather StatementRLXLincoln27 min
Aug 11, 3:00 PM EDTSpecial Weather StatementRLXLincoln, Wayne30 min
Aug 11, 6:28 PM EDTSpecial Weather StatementRLXPleasants32 min
Aug 11, 6:54 PM EDTSpecial Weather StatementRLXPleasants36 min
Aug 11, 7:29 PM EDTSpecial Weather StatementRLXTyler31 min
Aug 11, 6:38 PM EDTSpecial Weather StatementRLXPerry37 min
Aug 11, 6:41 PM EDTSpecial Weather StatementRLXMorgan34 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.